Hypoglycemic (Low Blood Sugar) Incident

Just last week I was up in the middle of the night with a 48 mg/dl (low or hypo) and headed for the pantry. During the next 20 minutes I came up with the idea for this post when two things collided. These two things are what I would call the “Perfect Storm” with diabetes. It’s actually not the first time this has happened to me and I’m sure it won’t be the last. In the diabetes community, they will probably say that a low blood sugar is the worst feeling in the world and something that scares the heck out of me.

Lowest Low

I can vividly recall my lowest blood sugar ever that was around 8-9 years ago. When I tested I was in the 20s and thought I wasn’t going to make it. I was literally crawling on the floor and hyperventilating to the point where I thought I would pass out. That was scary and something I don’t want to happen again, yet it probably will. To get that low I think I got complacent and took 20 units of Humalog (fast acting insulin) when I meant to take Lantus (slow acting). At the time I was pretty much in range, so that much fast acting insulin was a VERY BAD thing. Needless to say I never made that mistake again and I strongly urge you to highly differentiate between the insulin bottles. So what could be worse than a low?

2 Things Collide

Whenever I wake up in the middle of the night with a low there’s usually something else present. That thing is: HUNGER! When you are experiencing the scariness of a low and the shakes from lack of sugar in your bloodstream, it’s super scary. BUT, when you are low AND hungry at the same time it usually makes for the dreaded: ~40 t0 300 rollercoaster. This means you wake up low or let’s say 40 and starving. You head to the pantry with a laser-like focus on treating the low and getting rid of the hunger. Problem is that it can take 20 minutes or so for your body to absorb the sugar you ingest. That translates to about 15 minutes of gorging.

In talking to others with diabetes, I know I’m not alone here. It’s called over treating a low. I usually don’t have a problem treating a low without over doing it unless… I’m starving. Some in the Diabetes community refer to this as:

Treating a low while simultaneously treating the upcoming high blood sugar. This means eating/drinking carbs to correct the low and then taking insulin to correct the over correction.

Leave a Reply

Your email address will not be published. Required fields are marked *